Kansas, 2009

Hail and Damaging Wind in Kansas, March 7, 2009

March 7, 2009 · NWS TOP · 25 events in 5 counties and zones

A slightly negatively tilted upper trough moved through the central plains during the late afternoon and evening hours of March 7th, while a nearly stationary cold frontal boundary made a bit of southern progress through the period. Good elevated instability and mid-level shear supported persistent convection, and large hail was the primary severe weather event observed with the storms that…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A slightly negatively tilted upper trough moved through the central plains during the late afternoon and evening hours of March 7th, while a nearly stationary cold frontal boundary made a bit of southern progress through the period. Good elevated instability and mid-level shear supported persistent convection, and large hail was the primary severe weather event observed with the storms that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 7, 6:01 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 7, 6:01 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CST SAT MAR 7 2009

.UPDATE...

UPDATED FOR MESOSCALE FORECAST.

&&

.DISCUSSION...

...MESOSCALE UPDATE...

2345Z RADAR IMAGERY INDICATES SFC BOUNDARY EXTENDING FROM JUST
NORTH OF LAWRENCE WEST THROUGH SOUTHERN SHAWNEE COUNTY AND THEN
JUST SOUTH OF THE TOWN OF ESKRIDGE INTO NORTHERN MORRIS COUNTY.
MESONET OBSERVATIONS ACROSS EASTERN KS INDICATE A SFC TROUGH
NICELY OUTLINING THIS FRONTAL BOUNDARY AND A POSSIBLE MESOSCALE
LOW PRESSURE CIRCULATION ROUGHLY LOCATED OVER MORRIS COUNTY.
SURFACE FLOW SOUTH AND EAST OF THIS FEATURE HAS BEEN BACKING
POTENTIALLY INCREASING LOW LEVEL STORM RELATIVE HELICITY...IF
STORMS CAN REMAIN SURFACE BASED AS THEY MOVE NEAR INTERSTATE 35
NEAR EMPORIA. AT THIS TIME IT IS DIFFICULT TO DETERMINE IF STORMS
WILL REMAIN SFC BASED AS THEY APPROACH THE LYON COUNTY AREA...SFC
TEMPERATURES HAVE FALLEN BY A DEGREE OR SO AND SPC 23Z MESOSCALE
ANALYSIS INDICATES MIXED LAYER CINH HAS INCREASED TO 25 TO 50 J/KG
AS A RESULT. 00Z UPPER AIR SOUNDING MAY NOT OFFER MUCH INSIGHT
INTO THE LOWEST LAYER OF THE ENVIRONMENT HERE AS IT IS NORTH OF
THE SFC BOUNDARY. RIGHT NOW BEST ORGANIZED STORM IS TORNADIC
SUPERCELL OVER MARION COUNTY TRACKING EAST TOWARDS LYON
COUNTY...AT ITS CURRENT SPEED AND MOTION IT IS TRACKED TO REACH
WESTERN LYON COUNTY AT 7 PM CST. WILL KEEP A CAREFUL EYE ON SFC
OBS FOR ANY SIGNS OF COOLING OR WARMING AS SIGNS OF WHETHER LOW
LVL ENVIRONMENT IS COUPLED.

OTHER MESOSCALE OBSERVATIONS...THE STRONG SHORTWAVE TROUGH IS NOW
BECOMING INCREASINGLY NEUTRALLY TILTED AS IT PUSHES THROUGH
SOUTHERN CO. ANOTHER WEAKER LEAD SHORTWAVE TROUGH CONTINUES NORTH
THROUGH WESTERN NE AT THIS TIME...WHICH MAY BE AIDING COLD AIR
ADVECTION NORTH OF THE SFC BOUNDARY BISECTING THE FORECAST AREA.
LOW LEVEL H925 AND H850 PROFILERS SOUTH OF THIS BOUNDARY HAVE
BACKED AND INCREASED IN INTENSITY...SO LOW LEVEL JET LOOKS TO BE
SETTING UP WITHIN THE WARM SECTOR...AND SHOULD CONTINUE TO
GRADUALLY INTENSIFY OVER THE NEXT COUPLE OF HOURS. 21Z RUC
ANALYSIS INDICATES AS THIS FLOW BACKS AND INTENSIFIES POSITIVE
MOISTURE TRANSPORT WILL OCCUR OVER MUCH OF EAST CENTRAL
KS...LIKELY SUSTAINING ANY CONVECTION THAT MOVES EAST INTO EAST
CENTRAL KS THROUGH 9 PM CST. THREAT FOR SEE...

UPDATED FOR THE 00Z TAFS.

DISCUSSION...

SEE PREVIOUS DISCUSSION.

AVIATION...

FOCUS ON THE NEAR TERM AS CONVECTION DEVELOPS/MOVES OVER TERMINALS
WITHIN THE NEXT FEW HOURS. SFC BOUNDARY HANGS JUST SOUTH OF A MHK
TO TOP LINE...AND SCATTERED STORMS HAVE BEEN DEVELOPING...
PROMPTING INCLUSION OF VCTS. AREA OF SUSTAINED CONVECTION WILL
MOVE INTO MHK WITHIN THE FIRST HOUR OF THE TAF PERIOD...AND
TOP/FOE AFTER 02Z. AT LEAST MVFR CIGS EXPECTED WITH THE
TSRA...BRIEFLY DROPPING TO IFR. POST-FRONTAL MVFR/POTENTIALLY IFR
STRATUS HANGS AROUND THROUGH THE MID-MORNING HOURS...BEFORE
SCATTERING OUT AS DRY AIR BEGINS TO MIX DOWN. WITH MAIN PIECE OF
UPPER LEVEL ENERGY STILL PROGGED TO COME THROUGH AFTER 06Z...VCSH
INCLUDED...BUT RA POSSIBLE IN THIS TIME FRAME ESPECIALLY AT
TOP/FOE. LOSS OF ELEVATED INSTABILITY NEGATES THUNDER MENTION
AFTER 06Z. VFR CONDITIONS AFTER 16Z.

LUNDE

PREV DISCUSSION... /ISSUED 318 PM CST SAT MAR 7 2009/

DISCUSSION...

SVR WX IS THE PRIMARY CONCERN THIS AFTN. SRN FRINGE OF INITIAL
SHRTWV TROF /DISCUSSED IN MID MRNG UPDATE AFD/ IS NOW MOVG THRU WRN
KS. LATEST SAT IMAGES INDC THAT SOME CLEARING HAS TAKEN PLACE OVR
CNTRL KS TO THE NORTH OF THE MAIN CI BAND. THIS HAS ALLOWED FOR
STEEP LO LVL LAPSE RATES TO DVLP IN AN AXIS FM SW KS INTO CNTRL KS
AND SOME SFC BASED CU HAVE DVLPD. CONCERN INITIALLY IS AS WRN KS
FORCING FOR ASCENT WORKS EWD INTO DEEPER MOISTURE...TSRA WL DVLP
ALNG THE FNT/LAPSE RATE AXIS FM SW TO NE THIS EVNG. MOISTURE STILL
OF SUBSTANDARD QUALITY LEADING TO ONLY MARGINAL INSTABILITY.
NEVERTHELESS...VERY STEEP MID LVL LAPSE RATES ATOP THE MODERATELY
MOIST BOUNDARY LAYER WILL LEAD TO ARND 500-1200 J/KG OF CAPE OVR THE
CNTRL AND SRN CWA THIS EVNG. AS ACTIVITY TO THE WEST MOVS INTO THIS
INSTABILITY...SOME SVR WX IN THE FORM OF WND AND HAIL IS POSSIBLE
GIVEN THE 50 KT OF EFFECTIVE BULK SHEAR. LATER THIS EVNG...MORE
WIDESPREAD ACTIVITY IS EXPECTED TO DVLP OVR THE CNTRL AND ERN CWA AS
THE MAIN UPPR LVL LO /NOW MOVG THRU NRN NM PER LATEST WV IMAGERY/
MOVS ITNO ERN KS. HAVE MAINTAINED LIKELY TO CAT POPS FOR MOST OF THE
AREA TONIGHT WITH MOST AREAS SEEING SOME PRECIP AT SOME POINT. MAIN
AREA FOR SVR WX LOOKS TO BE ALNG THE FNT...WHICH AT 20Z EXTNDD ALNG
THE INTERSTATE 70 CORRIDOR...AND SHLD CONT TO DROP SLOWLY SWD
TONIGHT. HAVE COOLED GOING LOWS FOR TONIGHT GIVEN THE UPSTREAM OBS
IN NEB. MET NUMBERS SEEMED CLOSER TO REALITY.

UPPER LEVEL SYSTEM WILL SHIFT EWD ON SUN MRNG AND HAVE MAINTAIN SOME
LO CHC POPS OVR THE ERN CWA IN THE MRNG...BUT THINGS SHLD DRY OUT BY
NOON. CLDS WL DECREASE FM W TO E THRU THE DAY WITH MOSTLY SUNNY
SKIES BY AFTN. LOOKS LIKE MIXING TO JUST BELOW H85 ON SUN AFTN WHICH
WLD GIVE HIGHS VRY CLOSE TO THE WARMER MAV NUMBERS AND IN LINE WITH
CURRENT FORECAST.

BOUSTEAD

SUNDAY NIGHT THROUGH TUESDAY...A SECONDARY STRONG SHORTWAVE TROUGH
DIVING SOUTH ALONG THE WESTERN CONUS COAST PER 12Z UPPER AIR
ANALYSIS WILL PULL NORTHEAST INTO THE CENTRAL PLAINS MONDAY NIGHT
BRINGING US OUR NEXT CHANCE AT TSTM ACTIVITY MONDAY AFTERNOON AND
THRU THE OVERNIGHT HOURS. SOUTHERLY FLOW LOOKS TO RETURN TO THE
PLAINS SUNDAY NIGHT WITH PRESSURE FALLS OVER THE HIGH PLAINS AS
THE SHORTWAVE TROUGH APPROACHES THE REGION. SOUTHERLY FLOW WILL
TAP INTO SOME SHALLOW GULF MOISTURE MONDAY MORNING BRINGING
MOISTURE BACK INTO EASTERN KS QUICKLY DURING THE DAY ON MONDAY.
BIGGEST CONCERN FOR TSTM CHANCES ARE THAT H850 FLOW VEERS WITH THE
APPROACH OF THE TROUGH ON MONDAY WARM AND DRY AIR FROM THE TX/OK
PANHANDLE REGION WILL EFFECTIVELY SHUNT DEEPER QUALITY LOW LEVEL
MOISTURE SOUTHEAST INTO SOUTHEASTERN KS AND INTO MO. WITHOUT
KNOWING THE DEPTH AND QUALITY OF THE LOW LVL MOISTURE FIELDS IT IS
DIFFICULT TO SAY FOR SURE WHAT OUR THUNDERSTORM CHANCES WILL BE IN
EASTERN KS...HOWEVER FEEL THAT WITH LIMITED POTENTIAL POTENTIAL
FOR BACKING OF LOW LEVEL WINDS...TSTM CHANCES ACROSS EASTERN KS
WILL BE LIMITED TO THE LATE AFTERNOON HRS OF MONDAY AND INTO THE
EVENING HRS BEFORE THE WARM...DRY LOW LVL AIR EFFECTIVELY TAKES
TSTM CHANCES EAST INTO MO. LEFT POPS IN THE FORECAST THROUGH MUCH
OF THE OVERNIGHT HRS AS RUN TO RUN CONSISTENCY OF THE EVOLUTION OF
THIS STORM SYSTEM HAS BEEN NOT HANDLED WELL BY THE MEDIUM RANGE
MODELS.

TUESDAY NIGHT THROUGH FRIDAY...THE PASSAGE OF THE STRONG SHORTWAVE
TROUGH TUESDAY MORNING THROUGH THE PLAINS WILL SEND A COLD
CANADIAN AIRMASS SOUTH INTO THE FORECAST AREA BRINGING
TEMPERATURES BELOW NORMAL THROUGH THE PERIOD. A SPLIT FLOW REGIME
LOOKS TO SET UP OVER THE CONUS WITH KS LOOKING TO REMAIN JUST ON
THE SOUTHERN EDGE OF THE NORTHERN STREAM FLOW ALOFT. THIS
NORTHWEST FLOW PATTERN SHOULD KEEP THE FORECAST DRY AND
TEMPERATURES BELOW NORMAL THROUGH FRIDAY. ECMWF INDICATES A
SOUTHERN STREAM SHORTWAVE TROUGH MOVING NORTHEAST THROUGH THE
SOUTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY...POSSIBLY BRINGING
SOME CLOUD COVER NORTH INTO THE CWA. THE TROUGH LOOKS TO REMAIN
FAR ENOUGH SOUTH TO PRECLUDE ANY SIGNIFICANT RETURN FLOW AND
CHANCE OF PRECIPITATION.

FRIDAY NIGHT AND SATURDAY...GENERALLY FOLLOWED HPC GUIDANCE. GFS
AND ECMWF INDICATE WEAK RIDGING ALOFT SO SAW NO REASON TO
INTRODUCE ANY POPS OR STRAY SIGNIFICANTLY FROM NATIONAL GUIDANCE.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 7, 2:42 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CST SAT MAR 7 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
242 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NEARLY STATIONARY
BOUNDARY EXTENDING FROM NEAR SALINA NORTHEAST TO SAINT JOE THIS
AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
UP TO GOLFBALL SIZE AND DAMAGING OUTFLOW WINDS OF UP TO 70 MPH
POSSIBLE THROUGH THE EVENING HOURS. SEVERE THUNDERSTORM ACTIVITY
IS MOST LIKELY FOR AREAS ALONG AND SOUTHEAST OF THE FRONTAL
BOUNDARY THIS AFTERNOON AND THIS EVENING. THUNDERSTORM ACTIVITY IS
EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS
PORTIONS OF EAST CENTRAL KANSAS...BUT THE SEVERE THUNDERSTORM
THREAT IS EXPECTED TO DIMINISH SOMEWHAT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR MUCH OF EAST CENTRAL
KANSAS MONDAY AFTERNOON...AND FOR THE ENTIRE AREA MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING
FOR AREAS ALONG AND SOUTHEAST OF A SALINA TO HOLTON LINE.

CAVANAUGH

In the hours before

Special weather statement, Mar 7, 5:41 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CST SAT MAR 7 2009

KSZ021-080015-
CLAY-
541 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY...

THROUGH 615 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
IDANA...CLAY CENTER AND GREEN.

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morris

When
March 7, 6:29 PM CST
Where
Morris County, Wilsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -96.670

Hail, Morris

When
March 7, 6:50 PM CST
Where
Morris County, 1 mi E of Council Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.462

Hail, Morris

When
March 7, 6:55 PM CST
Where
Morris County, 3 mi SSW of Dunlap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.540, -96.391

Hail, Lyon

When
March 7, 7:00 PM CST
Where
Lyon County, 5 mi NW of Bushong
Measured
0.75 in hail
Reported by
Public
Coordinates
38.701, -96.316

Hail, Lyon

When
March 7, 7:05 PM CST
Where
Lyon County, 4 mi W of Americus
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.550, -96.504

Hail, Lyon

When
March 7, 7:15 PM CST to 7:21 PM CST
Where
Lyon County, 11 mi N of Emporia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.559, -96.180

Nickel size hail covering the ground. Several 1.25 inch diameter stones the largest size evident.

Hail, Lyon

When
March 7, 7:28 PM CST
Where
Lyon County, 4 mi S of Admire
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.572, -96.100

Hail, Osage

When
March 7, 7:51 PM CST to 7:55 PM CST
Where
Osage County, 3 mi NNW of Osage City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -95.841

Quarter and nickel size hail reported by a trained spotter.

Hail, Osage

When
March 7, 8:03 PM CST
Where
Osage County, 4 mi S of Burlingame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.692, -95.830

Thunderstorm Wind, Lyon

When
March 7, 8:05 PM CST
Where
Lyon County, 2 mi SSW of Reading
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.493, -95.964

Hail, Osage

When
March 7, 8:11 PM CST
Where
Osage County, 4 mi SSE of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.727, -95.702

Hail, Osage

When
March 7, 8:13 PM CST
Where
Osage County, 7 mi N of Lyndon
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.721, -95.680

Hail, Osage

When
March 7, 8:23 PM CST
Where
Osage County, 1 mi SW of Overbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -95.563

Hail, Osage

When
March 7, 8:25 PM CST
Where
Osage County, 2 mi SSE of Overbrook
Measured
1 in hail
Reported by
Public
Coordinates
38.753, -95.536

Hail, Douglas

When
March 7, 8:43 PM CST
Where
Douglas County, 0.75 mi W of Globe
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.780, -95.414

Hail, Douglas

When
March 7, 9:00 PM CST
Where
Douglas County, 4 mi NW of Baldwin
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
38.811, -95.233

Hail, Osage

When
March 7, 9:28 PM CST
Where
Osage County, 3.2 mi NNW of Olivet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -95.780

Mainly penny size hail, with a few stones up to the size of quarters. Hail accumulated to approximately 1 deep on the ground.

Hail, Osage

When
March 7, 9:28 PM CST
Where
Osage County, 1 mi W of Olivet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -95.769

Hail, Lyon

When
March 7, 10:46 PM CST
Where
Lyon County, Allen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.170

Hail, Lyon

When
March 7, 10:47 PM CST
Where
Lyon County, Admire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -96.100

Hail, Dickinson

When
March 7, 10:49 PM CST
Where
Dickinson County, 6 mi NE of Talmage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.091, -97.171

Hail, Lyon

When
March 7, 10:55 PM CST
Where
Lyon County, 2 mi N of Miller
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.659, -96.000

Spotter also estimated 55 mph wind gusts.

Hail, Osage

When
March 7, 11:15 PM CST
Where
Osage County, 3 mi NNW of Osage City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.670, -95.841

Hail, Osage

When
March 7, 11:28 PM CST
Where
Osage County, 4 mi SE of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.739, -95.677

Hail, Douglas

When
March 7, 11:46 PM CST
Where
Douglas County, 5.98 mi NW of Globe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -95.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157324, 157325, 157326, 157327, 157328, 157329, 157330, 157331, 157332, 157339, 157333, 157334, 157335, 157336, 157337, 157338, 157340, 157341, 157342, 157343, 157344, 157345, 157346, 157347, 157348.